Hail, Wells
- When
- August 3, 12:20 PM CST to 12:30 PM CST
- Where
- Wells County, 4.68 mi ESE of Fessenden
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 47.624, -99.527
In the early afternoon of Friday August 3rd, isolated severe thunderstorms developed across parts of north central and east central North Dakota. They produced large hail and flash flooding.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
In the early afternoon of Friday August 3rd, isolated severe thunderstorms developed across parts of north central and east central North Dakota. They produced large hail and flash flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Aug 3, 2:15 AM CST, 10 hours 5 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 315 AM CDT FRI AUG 3 2007 .SHORT TERM...TODAY THROUGH SUNDAY NIGHT... ACTIVE/DIFFICULT WEATHER PATTERN THROUGH THE SHORT TERM. DIFFICULT IN TERMS OF WHERE THE BEST QPF WILL FALL...BEGINNING WITH TODAY/TONIGHTS MCS EVENT. BELIEVE PREVIOUS SHIFTS IDEA OF A MODEL BLEND BETWEEN THE NAM/GFS IS STILL THE WAY TO GO. THE LATEST MODELS STILL DEVELOP AN MCS PRECIP EVENT LATER THIS AFTERNOON INTO TONIGHT BUT OFFER NO REAL CONSENSUS AS TO WHERE THE HEAVIEST QPF WILL FALL. THE NAM IS STILL ADVERTISING A MORE NORTHWARD PUSH OF PRECIP WHICH EXTENDS INTO BISMARCK...WITH A BULLS EYE QPF OF BETWEEN 2 AND 4 INCHES OF RAIN NEAR/ALONG THE ND/SD BORDER. THE GFS APPEARS TO EITHER DEVELOP TWO SEPARATE MCS EVENTS OR ONE MCS SPLITTING INTO TWO ENTITIES OVER SOUTH DAKOTA. THE GFS HAS THE QPF MAXES REMAINING IN SOUTH DAKOTA WITH OUR SOUTHERN COUNTIES BARELY ON THE EDGE OF A TENTH OF AN INCH OF RAIN THIS EVENING INTO TONIGHT. GUT FEELING IS THE BEST QPF WILL FALL SOMEWHERE IN BETWEEN THE GFS/NAMS LOCATION WITH THE NAM OVER FORECASTING THE AMOUNT. THUS THE REASON FOR THE BLEND AT THIS TIME. WILL MENTION HEAVY RAIN ALONG OUR SOUTHERN COUNTIES BORDERING SOUTH DAKOTA BASED UPON PROJECTED PATH OF BEST QPF. THIS WILL HAVE TO BE MONITORED FOR ANY CHANGES IN FUTURE FORECASTS. MODELS DO AGREE ON AN OVERALL ZONAL PATTERN WITH SEVERAL SHORTWAVES AND SURFACE FEATURES MOVING THROUGH THE NORTHERN PLAINS THROUGH SUNDAY NIGHT. APPEARS ON SATURDAY WE WILL BE IN BETWEEN THE EXITING MCS TO OUR EAST...AND AN APPROACHING COLD FRONT TO OUR WEST. THUS THIS PUTS OUR CWA IN SOME DRY TIME DURING THE DAYLIGHT HOURS. THE FRONT WILL ADVANCE THROUGH OUR WESTERN CWA SATURDAY NIGHT...THEN ACROSS THE REST OF THE STATE ON SUNDAY...BEFORE STALLING JUST TO THE SOUTH OF BISMARCK SUNDAY NIGHT/MONDAY. THIS WILL BRING ISOLATED SHWRS/TSTMS TO THE AREA SATURDAY NIGHT THROUGH SUNDAY NIGHT. ADDITIONAL UPPER AIR DISTURBANCES WILL MOVE ACROSS THE FRONT OFFERING RENEWED CHANCES OF SHWRS/TSTMS SUNDAY THROUGH SUNDAY NIGHT. HIGH TEMPERATURES WILL GENERALLY REMAIN IN THE MID/UPPER 80S...EXCEPT LOWER 90S BEING MET WHERE WE SEE ADDITIONAL CLOUD BREAKS IN BETWEEN PRECIP EVENTS. .LONG TERM...MONDAY THROUGH THURSDAY NIGHT... FEW CHANGES MADE IN THE LONG TERM PERIOD AGAIN TODAY. MODELS ARE STILL ADVERTISING A POSITIVE TILTED TROUGH OVER THE WESTERN U.S. WITH A GOOD FETCH OF UPPER LEVEL FLOW FROM CENTRAL CALIFORNIA INTO THE NORTHERN PLAINS IN THE DAY 4-5 TIME FRAME. THERE ARE SOME DIFFERENCES IN THE GFS FROM ITS RUN YESTERDAY. MAINLY THE INFLUENCE OF THE NORTHERN STREAM JET WHICH IS FARTHER SOUTH TODAY AND BRINGS A SHORTWAVE ACROSS THE CWA MONDAY NIGHT. OVERALL THOUGH...DONT THINK THIS WILL CHANGE THE FORECAST MUCH. WILL STILL SEE A CHANCE OF PRECIP MONDAY AND MONDAY NIGHT...BUT NOW IT APPEARS THE UPPER FORCING WILL COME MORE FROM A NORTHERN STREAM SHORTWAVE INSTEAD OF FROM AN IMPULSE MOVING THROUGH THE SOUTHWEST UPPER FLOW. IT APPEARS THAT TUESDAY AND TUESDAY NIGHT MAY BE A LITTLE DRIER WITH SURFACE AND UPPER LEVEL RIDGING MOVING ACROSS THE CWA. WE ARE CARRYING ONLY MINIMAL POPS AT THIS TIME AND NOT CONFIDENT ENOUGH TO REMOVE THEM ENTIRELY SO NO CHANGES TO POPS ON DAY 5. TEMPERATURES STILL LOOK REASONABLE. ONLY CHANGE WAS TO RAISE MAX TEMPERATURES A BIT ON TUESDAY WITH 85H THERMAL RIDGE BUILDING THERE. && .AVIATION... A SHORTWAVE WILL MOVE ACROSS WYOMING TODAY AND INTO THE NORTHERN PLAINS. THIS WILL BE THE FOCUS FOR THUNDERSTORM DEVELOPMENT IN THE AFTERNOON OVER WESTERN FORECAST ROUTES...MOVING EAST ACROSS THE SOUTHERN CWA TONIGHT. UNTIL THIS TIME EXPECT VFR CONDITIONS WITH MID LEVEL CLOUDINESS AND PERHAPS A SHOWER OR TWO IN WARM ADVECTION AHEAD OF MAIN SYSTEM. && .FIRE WEATHER...NO CONCERNS AT THIS TIME WITH A HIGH INFLUX OF DEW POINTS/MOISTURE OVER OUR SOUTHERN FIRE WEATHER ZONES WHERE OUR PERCENT GREENS ARE THE LOWEST. DESPITE AN INCREASE IN THE WINDS TODAY IN THIS AREA...RELATIVE HUMIDITIES WILL NOT BECOME CRITICAL AS AN INCREASE IN MOISTURE MOVES UP FROM THE SOUTH. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && KS/TWH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 435 AM CDT FRI AUG 3 2007 NDZ004-005-012-013-022-023-025-035>037-046>048-050-051-040945- BOTTINEAU-ROLETTE-MCHENRY-PIERCE-SHERIDAN-WELLS-FOSTER-BURLEIGH- KIDDER-STUTSMAN-EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY- 435 AM CDT FRI AUG 3 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHEAST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER SOUTH CENTRAL NORTH DAKOTA THIS AFTERNOON AND MOVE INTO SOUTHEAST NORTH DAKOTA TONIGHT. THERE IS A POSSIBILITY FOR HEAVY RAIN OVER SOUTHEAST NORTH DAKOTA TONIGHT. ISOLATED SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER NORTH CENTRAL NORTH DAKOTA LATER TODAY AND TONIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE WILL BE CHANCES FOR THUNDERSTORMS SATURDAY THROUGH THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. NDZ001>003-009>011-017>021-031>034-040>045-040945- DIVIDE-BURKE-RENVILLE-WILLIAMS-MOUNTRAIL-WARD-MCKENZIE-DUNN- MERCER-OLIVER-MCLEAN-GOLDEN VALLEY-BILLINGS-STARK-MORTON-SLOPE- HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX- 435 AM CDT FRI AUG 3 2007 /335 AM MDT FRI AUG 3 2007/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER SOUTHWEST NORTH DAKOTA TODAY WITH THE POSSIBILITY OF HEAVY RAIN. ISOLATED THUNDERSTORMS WILL DEVELOP OVER NORTH CENTRAL AND NORTHWEST NORTH DAKOTA TODAY. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE WILL BE CHANCES FOR THUNDERSTORMS SATURDAY THROUGH THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. KS
The national radar mosaic for the moment the first event began.
2 hail, 2 flash flood. Local standard time, as filed.
There was standing water around all of the farm buildings.
Rainfall of 6.5 inches in a 2 1/2 hour period caused flooding with water rushing over roads.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2007Every state in 2007This day in weather historyWarnings in North Dakota, August 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 52400, 52401, 52399, 52402.